Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Des Moines, IA

June 4, 2011Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2011, 3:31 PM CDT for Appanoose County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2011, 3:31 PM CDT (20:31 UTC)
Expired
Jun 4, 2011, 4:15 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:35 PM CDTHAIL 1Wsw Cincinnati, IAQUARTER SIZED HAIL AND 45 MPH. HAIL COVERING GROUND.
Jun 4, 3:44 PM CDTHAIL 1.25Exline, IAFROM IOWA STATE PATROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2541 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS53 KDMX 042031
SVRDMX
IAC007-042115-
/O.NEW.KDMX.SV.W.0090.110604T2031Z-110604T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF SEYMOUR...OR 9 MILES SOUTHWEST OF CENTERVILLE...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CINCINNATI...EXLINE AND MOULTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4059 9303 4066 9303 4081 9264 4067 9263
      4058 9264
TIME...MOT...LOC 2032Z 258DEG 25KT 4062 9293
WIND...HAIL 60MPH 1.00IN

$$

SMALL
2 follow-up statements
795 
WWUS53 KDMX 042043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SAT JUN 4 2011

IAC007-042115-
/O.CON.KDMX.SV.W.0090.000000T0000Z-110604T2115Z/
APPANOOSE IA-
343 PM CDT SAT JUN 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
APPANOOSE COUNTY UNTIL 415 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTH OF CENTERVILLE...MOVING EAST AT 30 MPH.

IN ADDITION...AT 340 PM QUARTER SIZED HAIL WAS REPORTED BY TRAINED 
SPOTTERS IN CINCINNATI WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOULTON AROUND 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4058 9296 4066 9295 4079 9264 4068 9264
      4066 9263 4058 9264
TIME...MOT...LOC 2042Z 258DEG 25KT 4063 9284
WIND...HAIL 60MPH 1.50IN

$$

SMALL
908 
WWUS53 KDMX 042108
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT SAT JUN 4 2011

IAC007-042118-
/O.EXP.KDMX.SV.W.0090.000000T0000Z-110604T2115Z/
APPANOOSE IA-
408 PM CDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPANOOSE COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA INTO DAVIS COUNTY.

LAT...LON 4058 9296 4066 9295 4079 9264 4068 9264
      4066 9263 4058 9264
TIME...MOT...LOC 2108Z 258DEG 25KT 4067 9261

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:23 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 4, 3:23 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SAT JUN 4 2011

.SHORT TERM /TONIGHT/...
SFC COLD FRONT HAS PUSHED SOUTH INTO FAR NORTHERN MISSOURI THIS
AFTERNOON THOUGH DEWPOINTS IN THE MID 60S TO LOWER 70S ARE STILL IN
PLACE SOUTH OF INTERSTATE 80. A SHORT WAVE CURRENTLY NEAR NEBRASKA
CITY WILL CONTINUE TO MOVE NORTHEAST THROUGH THIS EVENING.
SUBSIDENCE ASSOCIATED WITH THE UPPER WAVE IN ADDITION TO HIGH
PRESSURE RIDGING INTO THE STATE WILL BRING VERY DRY AIR BLO 600 MB
THROUGH THIS EVENING. MODEST LIFT AHEAD OF THE SHORT WAVE AND HAS
GENERATED HIGH BASED SHOWERS OVER CENTRAL IOWA WHILE A FEW WEAK
STORMS HAVE DEVELOPED NEAR THE SFC BOUNDARY TO THE SOUTH. MUCH OF
THIS ACTIVITY SHOULD DIMINISH BY 00Z EXCEPT NEAR THE MISSOURI
BORDER. A STRONG CELL MAY DEVELOP IN THIS VICINITY.

A 35KT LOW LEVEL JET WILL DEVELOP OVERNIGHT AND PUSH INTO SW IA
AFTER MIDNIGHT. ASSOCIATED THETA-E ADVECTION WILL HELP PUSH A 1500
J/KG MUCAPE AXIS THROUGH CENTRAL IA. STEEP MID LEVEL LAPSE RATES OF
7.5-8 C/KM WOULD BE SUPPORTIVE OF LARGE HAIL. DAMAGING WIND
POTENTIAL IS A BIT MORE PROBLEMATIC WITH RELATIVELY HIGH STORM BASES
HOWEVER DRY AIR IN THE LOW LEVELS AND AN APPROACHING WARM FRONT
DIMINISHING THE DEPTH OF THE STABLE LAYER WOULD SUPPORT WIND THREAT.
SETUP HAS POTENTIAL FOR A LONG LIVED SUPERCELL TO BECOME ROOTED INTO
THE BOUNDARY LAYER AND PROGRESS DOWN THE INSTABILITY AXIS. WITH THIS
SCENARIO...HAVE NEAR LIKELY POPS OVER THE SRN HALF WITH LITTLE TO NO
POPS NORTH.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE LONG TERM FORECAST WILL BE DOMINATED BY A TYPICAL SUMMERTIME
SYNOPTIC SET UP WITH A LARGE HIGH PRESSURE AREA ENTRENCHED OVER THE
SOUTHERN AND SOUTHEASTERN U.S. AND A STREAM OF WESTERLY 500 MB FLOW
OVER THE NORTHERN STATES. OUR AREA WILL BE MORE OR LESS ON THE
FRINGES OF THESE TWO AREAS THROUGH THE SEVEN DAY
FORECAST...RESULTING IN ALTERNATING PERIODS OF HOT AND HUMID WEATHER
WHEN THE SOUTHERN HIGH IS IN CONTROL AND COOLER WETTER PERIODS WHEN
THE WESTERLIES TAKE OVER.

ON SUNDAY AND SUNDAY NIGHT A WEAK EAST COAST TROUGH WILL ERODE THE
EASTERN LOBE OF THE HIGH...PLACING US BENEATH WEST NORTHWESTERLY 500
MB FLOW AND ALLOW FOR POTENTIAL CONVECTIVE INITIATION ALONG THE
DECAYED SURFACE FRONTAL ZONE CURRENTLY SITTING OVER FAR SOUTHERN
IOWA. MOISTURE AND INSTABILITY SHOULD POOL NEAR THIS FRONTAL ZONE ON
SUNDAY AFTERNOON AND EVENING...AND HAVE KEPT SLIGHT TO LOW CHANCE
POPS IN FOR THESE PERIODS MOVING SLOWLY NORTHWARD AS THE FRONT
RETREATS. FROM MONDAY THROUGH TUESDAY THE 500 MB RIDGE WILL REASSERT
ITSELF AND WE WILL SEE STEADY AND SLOWLY INCREASING SOUTH
SOUTHWESTERLY LOW LEVEL FLOW ALLOWING FOR HOT AND HUMID CONDITIONS.
WE WILL BE CAPPED FOR MOST OR ALL OF THIS TIME SO HAVE GONE
VIRTUALLY DRY THROUGH THOSE TWO DAYS. IT DOES NOT APPEAR THAT WE
WILL SEE MUCH IN THE WAY OF CLOUD COVER...ESPECIALLY ON MONDAY...AND
LOW TO MID 90S APPEAR A SAFE BET ACROSS THE MAJORITY OF THE CWA.
INCREASED TEMPS BY A FEW DEGREES ON TUESDAY AND TUESDAY NIGHT AS
THERE WILL BE LITTLE OPPORTUNITY FOR ANY OVERNIGHT COOLING IN THIS
SCENARIO.

FROM LATE TUESDAY NIGHT INTO WEDNESDAY A 500 MB SHORTWAVE WILL MOVE
ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA...PUSHING A COLD FRONT
ACROSS OUR AREA ON WEDNESDAY INTO WEDNESDAY NIGHT. HAVE INCLUDED
CHANCE POPS WITH THIS FROPA AND COOLER TEMPS BEHIND IT...BUT THE
FRONT WILL NOT MAKE IT FAR PAST OUR AREA STALLING PROBABLY OVER
NORTHERN MISSOURI OR NEAR THE IOWA BORDER...AND A STRONGER 500 MB
LOW MOVING OVER THEN OUT OF THE NORTHERN ROCKIES AT THE END OF THE
WEEK WILL FLATTEN THE FLOW ALLOWING FOR SUBTLE IMPULSES TO ACTIVATE
CONVECTION IN THE STATIONARY FRONTAL ZONE. AT THIS LONG RANGE THE
DETAILS OF TIMING OF THESE IMPULSES AND LOCATION OF THE FRONTAL ZONE
ARE UNCERTAIN...BUT IT APPEARS THAT MOST OF NOT ALL OF OUR AREA WILL
REMAIN NORTH OF THE SURFACE FRONT IN THE COOLER AIR AND THAT
MULTIPLE ROUNDS OF PRECIP ARE LIKELY TO DEVELOP ESPECIALLY BETWEEN
THURSDAY NIGHT AND FRIDAY NIGHT. HAVE KEPT MID CHANCE POPS THROUGH
THESE PERIODS BUT BROADBRUSHED THEM ACROSS THE AREA UNTIL THE
DETAILS BECOME CLEARER OVER THE NEXT FEW DAYS.

&&

.AVIATION...04/18Z
SFC BOUNDARY STILL LINGERING OVER SOUTHEAST IOWA EARLY THIS
AFTERNOON WITH LIGHT AND VARIABLE WIND TO THE NORTH AND BREEZY
SOUTHEAST FLOW TO THE SOUTH. THE LIGHT WINDS WILL BE OVER THE
FORECAST SITES THROUGH EARLY SUNDAY MORNING. SCT SHOWERS AND A FEW
THUNDERSTORMS POSSIBLE OVER VICINITY OF KDSM AND KOTM THROUGH THE
AFTERNOON WITH THE THREAT DIMINISHING 22-23Z. ANOTHER CHANCE FOR
STORMS ACROSS THE SOUTHERN SITES LATE TONIGHT. NOT ENOUGH CONFIDENCE
TO MENTION PREDOMINANT THUNDER AT THIS TIME. OTHERWISE VFR OTHER
LOCATIONS THROUGH 18Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...LEE
AVIATION...DONAVON
Hazardous weather outlook, Jun 4, 4:55 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SAT JUN 4 2011

IAZ004>007-015>017-023>028-033>039-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
455 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA.
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT. NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE
LATE MORNING AND AFTERNOON.

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH
MONDAY. THE CHANCE FOR SEVERE WEATHER IS LOW. INTERMITTENT CHANCES
FOR THUNDERSTORMS WILL EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO
EARLY TO DETERMINE THE RISK FOR SEVERE STORMS BEYOND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY MORNING.

IAZ044>050-057>062-070>072-051100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
455 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SOME STORMS MAY
BE SEVERE LATE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. THIS RISK OF
SEVERE WEATHER IS LOW. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL
EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ073>075-081>086-092>097-051100-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
455 AM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE LATE IN THE AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY NIGHT. SOME STORMS
MAY BE SEVERE SUNDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS WILL
EXIST WEDNESDAY THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE
RISK FOR SEVERE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

AW

In the hours before

Local storm report, Jun 4, 1:49 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             3 NE PALMER             42.66N 94.56W
06/04/2011  E1.00 INCH       POCAHONTAS         IA   PUBLIC

            MOSTLY HALF INCH HAIL WITH A FEW ONE INCH STONES. SEVERAL
            TWO INCH IN DIAMETER TREE LIMBS SNAPPED.

0320 AM     HAIL             3 N PALMER              42.67N 94.60W
06/04/2011  E1.25 INCH       POCAHONTAS         IA   PUBLIC

            PRIMARILY QUARTER SIZED HAIL WITH A FEW LARGER STONES.
            SOME DAMAGE TO CORN CROPS.

0320 AM     HAIL             3 NE PALMER             42.66N 94.56W
06/04/2011  E1.00 INCH       POCAHONTAS         IA   PUBLIC

            MOSTLY HALF INCH HAIL WITH A FEW EMBEDDED ONE INCH HAIL
            STONES. SOME CORN LEAVES STRIPPED IN FARM FIELDS. HAIL
            DAMAGE SWATH NOTED FROM 1 MILE NORTH TO 1.5 MILES SOUTH
            OF LOCATION.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:16 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Jun 4, 3:51 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas39 min
Jun 4, 4:50 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright40 min
Jun 4, 3:52 PM CDTSevere Thunderstorm WarningDMXDavis53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.